Rash of Local Overdoses Highlight the Dangers of Synthetic Marijuana
Willimantic Police reported that 7 people overdosed on synthetic marijuana in a 24 hour period on Wednesday and Thursday. This follows a similar string of overdoses in May. Police report that those taken to the hospital smoked synthetic marijuana, then ingested large quantities of cough syrup in attempt to increase the high associated with the drug.
Synthetic marijuana, known as K2 or Spice, is an herbal mixture laced with synthetic cannabinoids (psychoactive man-made chemicals) that mimic the effects of the active ingredient in marijuana. Plant material is sprayed with chemicals resulting in a product that may look similar to potpourri. It is often labeled as “incense” with a warning label “not for human consumption”. In 2012, CT banned the sale of synthetic marijuana and related products. It remains easy to obtain online and on the streets.
Synthetic marijuana has been popular with young people because of the intensity of the high it produces and the perception that the product is “natural” and therefore safe. In fact, quite the opposite is true. The chemicals sprayed on the product can have serious short term effects including: increased heart rate and blood pressure, extreme high body temperatures, distorted perception, loss of coordination, problems with short term memory and learning, paranoia, and hallucinations. In some cases, symptoms including paranoia and hallucinations have been shown to last weeks or even months after the high wears off. Synthetic marijuana is highly addictive, with long term users frequently experiencing withdrawal symptoms.
Additional information on the case in Willimantic, can be found here.
For more information on synthetic marijuana:
Resources for parents seeking help for their children:
2-1-1 Connecticut – Dial 211 or www.211ct.org
Kristen Granatek can be reached at email@example.com.